Alert archive / Colorado / Frost Advisories in 2023

Frost Advisory 2, NWS Pueblo, CO

October 6, 202312 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Oct 6, 2023, 3:51 AM MDT for 12 counties in Colorado. It took effect at Oct 7, 2023, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 3:51 AM MDT (09:51 UTC)
In effect from
Oct 7, 2023, 12:00 AM MDT
Expired
Oct 7, 2023, 8:00 AM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, El Paso County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS75 KPUB 060951
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
351 AM MDT Fri Oct 6 2023

COZ069>071-061400-
/O.CON.KPUB.FZ.W.0004.000000T0000Z-231006T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
351 AM MDT Fri Oct 6 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...The San Luis Valley.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084>086-089-093-095>098-061800-
/O.NEW.KPUB.FR.Y.0002.231007T0600Z-231007T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
351 AM MDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and 
  Prowers Counties.

* WHEN...From midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
5 follow-up statements
257 
WWUS75 KPUB 061401
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
801 AM MDT Fri Oct 6 2023

COZ069>071-061515-
/O.EXP.KPUB.FZ.W.0004.000000T0000Z-231006T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
801 AM MDT Fri Oct 6 2023

...FREEZE WARNING HAS EXPIRED...

Temperatures have risen to above freezing over most of the San
Luis valley, and the frost advisory has been allowed to expire.

$$

COZ084>086-089-093-095>098-062215-
/O.CON.KPUB.FR.Y.0002.231007T0600Z-231007T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
801 AM MDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and 
  Prowers Counties.

* WHEN...From midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
630 
WWUS75 KPUB 062041
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
241 PM MDT Fri Oct 6 2023

COZ069>071-070445-
/O.EXA.KPUB.FR.Y.0002.231007T0600Z-231007T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
241 PM MDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...San Luis Valley.

* WHEN...From midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

COZ084>086-089-093-095>098-070445-
/O.CON.KPUB.FR.Y.0002.231007T0600Z-231007T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
241 PM MDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and 
  Prowers Counties.

* WHEN...From midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hodanish
696 
WWUS75 KPUB 070453
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1053 PM MDT Fri Oct 6 2023

COZ069>071-084>086-089-093-095>098-071300-
/O.CON.KPUB.FR.Y.0002.231007T0600Z-231007T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
1053 PM MDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...San Luis Valley, the I-25 Corridor from Pueblo north to
  Monument and the southeast plains along and north of Highway 50. 

* WHEN...From midnight tonight to 8 AM MDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
913 
WWUS75 KPUB 070936
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
336 AM MDT Sat Oct 7 2023

COZ069>071-084>086-089-093-095>098-071400-
/O.CON.KPUB.FR.Y.0002.000000T0000Z-231007T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
336 AM MDT Sat Oct 7 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...San Luis Valley, the I-25 Corridor from Pueblo north to
  Monument and the southeast plains along and north of Highway 50. 

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
439 
WWUS75 KPUB 071344
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
744 AM MDT Sat Oct 7 2023

COZ069>071-084>086-089-093-095>098-071445-
/O.EXP.KPUB.FR.Y.0002.000000T0000Z-231007T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
744 AM MDT Sat Oct 7 2023

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures will warm above freezing this morning and the Frost
Advisory will be allowed to expire at 8 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Oct 5, 11:40 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 5, 11:40 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 PM MDT Thu Oct 5 2023

.SHORT TERM...(This evening through Friday)
Issued at 337 PM MDT Thu Oct 5 2023

Key Messages:

1. Freezing Warnings again tonight for the San Luis Valley

2. Windy dry cold front moves through the southeast plains late
tonight and Friday morning

Another clear and dry night expected across southern CO which will
lead to good radiational cooling and the likelihood for freezing
temperatures again across the San Luis Valley.  Temperatures may not
get quite as cold as last night with 50% or less of model ensemble
members showing temperatures below 28 across the central and
southern San Luis Valley which represents a lower probability than
for what occurred this morning.  So, it doesn't appear like this
will be season ending killing freeze for vegetation, but it will
still be a damaging freeze for more tender vegetation.  Current
Freeze Warnings still looks on track.

Meanwhile, a fairly strong cold front will move through the
southeast CO plains behind an upper trough which drops through the
northern plains and into the upper midwest on Friday.  This will
bring a gusty and mostly dry cold front to the southeast plains
early Friday morning. With a healthy pressure gradient behind the
front could see some gusts to near 45 mph in the morning, with the
strongest winds north of highway 50.  Although the odds are low, a
few sprinkles or showers could develop in the upslope regions of the
Palmer Divide, though think these will be spotty and brief.  Though
temperatures will drop into the 30s behind the front across the
Palmer Divide, the stronger winds should keep any frost at bay and
per collaboration with neighboring offices, no frost or freeze
highlights look warranted. In fact none of the model ensemble
members show sub freezing temperatures across the Palmer Divide or
southeast plains tonight.

Saturday will be quite a bit cooler with a low to mid cloud deck
briefly developing along the northeast and east facing slopes of the
southeast mountains Friday morning.  This shallow cloud deck should
dissipate quickly by afternoon with temperatures running around 10
degrees cooler than today across the southeast plains.  Temperatures
across the mountains should remain similar to those of today as any
shallow cold air remains mostly banked up across the southeast
mountains and plains. -KT

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM MDT Thu Oct 5 2023

Key Messages:

1) Frost is possible over northern El Paso and Kiowa Counties
Saturday morning.

2) Mountain snow and rain likely with the passage of a low pressure
system next Wednesday and Thursday. Snow and rain will be
possible over the lower elevations, but the uncertainty is higher
there.

Saturday:

Northwesterly flow and cooler air is expected over the region at
the beginning of the Long Term Forecast period (6pm on Friday). A
front will have passed by early in the day on Friday, with post
frontal SE winds expected in the evening. The front will bring
another surge of cold air which will bring the potential for frost
over El Paso and Kiowa Counties. With this package, the forecast
low temperatures in northern El Paso and Kiowa Counties range
from 30F to 34F - we will not be issuing a Frost Advisory this
forecast package, but pay attention to the next package issuance
tomorrow morning.

No precipitation is expected on Saturday and high temperatures will
be in the 60s to 70s over the plains and the mountain valleys.

Sunday through Tuesday:

An upper level ridge develops overhead which will warm temperatures
back into the 70s and 80s over the plains, whereas the mountain
valleys will still remain in the 60s to 70s. Not as cold on Sunday
morning, but the San Luis Valley (SLV) will be close to freezing
once again. Similar conditions will last through Tuesday.

Wednesday and Thursday:

There is higher confidence for a closed low to propagate from the
Pacific NW down through Colorado - ensembles and deterministic
guidance are all in agreement. What is uncertain still are the
impacts. Currently there is high likelihood of rain and snow
showers over the mountains. The lower elevations, including the
mountain valleys, will have a shot for precipitation on Wednesday
and Thursday, but it seems like the most of the precipitation will
be associated with the front that may pass overhead, which seems
to pass overhead on Thursday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1133 PM MDT Thu Oct 5 2023

At KCOS, VFR overnight with a period of gusty n-ne winds 12z-18z
Fri behind a cold front, then winds turn more sely and diminish
18z-20z. VFR cigs will likely develop 12z-15z, with at least a
chance of MVFR cigs near/north of the terminal after 20z as wind
takes on a more upslope component. Could even see a vcsh Fri
afternoon, though better chances will be over the high terrain
north and northwest of the terminal, and won't include in the taf
at this point.

At KALS, VFR the next 24 hrs with light winds. At KPUB, VFR the
next 24 hrs, with a period of gusty north winds 13z-19z on Fri
following a cold frontal passage. After 19z, winds swing around to
the e-se and diminish.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 8 AM MDT Friday for COZ069>071.

&&

SHORT TERM...KT
LONG TERM...SKELLY
AVIATION...PETERSEN
Hazardous weather outlook, Oct 5, 4:06 AM MDT, 23 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
406 AM MDT Thu Oct 5 2023

COZ058>089-093>099-061015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
406 AM MDT Thu Oct 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Subfreezing temperatures are expected tonight across the San Luis
Valley. These temperatures could kill sensitive vegetation and
possibly damage unprotected outdoor plumbing.

Patchy frost is possible over portions of northern El Paso County
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing temperatures remain likely Friday night within the San Luis
Valley. These temperatures could kill sensitive vegetation and
possibly damage unprotected outdoor plumbing.

Frost is possible across parts of the eastern plains, especially
north of Highway 50, Friday night.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/SIMCOE

Nearby

Frost Advisories in Colorado, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.